Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 32, NWS Honolulu, HI

December 5, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 5, 2014, 4:38 AM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2014, 4:38 AM HST (14:38 UTC)
Expired
Dec 5, 2014, 8:49 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WWHW70 PHFO 051438
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
438 AM HST FRI DEC 5 2014

...STRONG WINDS OVER THE SUMMITS TODAY...

.INCREASING WESTERLY WINDS AT THE SUMMITS WILL BRING WIND ADVISORY
CONDITIONS TODAY.

HIZ028-060400-
/O.NEW.PHFO.WI.Y.0032.141205T1438Z-141206T0400Z/
BIG ISLAND SUMMITS-
438 AM HST FRI DEC 5 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH. 
 
* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR
GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
841 
WWHW70 PHFO 051849
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
849 AM HST FRI DEC 5 2014

HIZ028-052000-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-141206T0400Z/
BIG ISLAND SUMMITS-
849 AM HST FRI DEC 5 2014

...WIND ADVISORY IS CANCELLED...

OBSERVATIONS FROM THE OBSERVATORIES ON MAUNA KEA SHOW WIND HAVE
DROPPED BELOW THE ADVISORY THRESHOLD.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 5, 3:50 AM HST, 48 minutes earlier.

Area forecast discussion, Dec 5, 3:50 AM HST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
350 AM HST FRI DEC 5 2014

.SYNOPSIS...
TRADE SHOWERS AND PASSING MIDDLE AND HIGH LEVEL CLOUDS WILL KEEP
RAIN FOCUSED OVER WINDWARD AND MOUNTAIN AREAS. RAINFALL IN GENERAL
SHOULD REMAIN LIGHT. A TROUGH ALOFT MAY HELP IN BRIEFLY ENHANCING
HIGH CLOUDS AND SHOWERS TODAY. THE TRADE WINDS WILL GRADUALLY WEAKEN
SATURDAY THROUGH SUNDAY AS A RIDGE MOVES INTO THE AREA FROM THE
NORTH...THEN WINDS BECOME LIGHT AND VARIABLE BY EARLY NEXT WEEK.

&&

.DISCUSSION...
A SFC RIDGE LOCATED N OF THE AREA WILL KEEP A MODERATE TRADE WIND
REGIME IN PLACE DURING THE NEXT COUPLE OF DAYS WITH MOSTLY CLOUDY
SKIES PREVAILING TODAY. AT 330 AM HST...RADAR IMAGERY SHOWED
INCREASING MID AND HIGH LEVEL CLOUD COVER WITH EMBEDDED SCATTERED
SHOWERS...MAINLY STRATIFORM RAIN...MOVING W TO E OVER THE CENTRAL
PORTIONS OF THE ISLAND CHAIN. THIS ACTIVITY IS BEING PARTLY ENHANCED
BY THE PRESENCE OF AN UPPER SHORT WAVE TROUGH MOVING JUST TO THE N
OF THE ALOHA STATE. A RELATIVELY STABLE AIRMASS OVER THE ISLANDS
WILL KEEP RAINFALL GENERALLY LIGHT WITH SHOWERS FAVORING WINDWARD
AND MOUNTAIN AREAS. A FEW SHOWERS WILL REACH LEEWARD LOCATIONS AT
TIMES.

AN UPPER LEVEL JET WILL CONTINUE TO SEND STREAMING BANDS OF HIGH
CLOUDS ACROSS THE AREA FROM THE W WITH EMBEDDED SHOWERS THROUGH AT
LEAST THIS AFTERNOON. MEANWHILE...THE AFOREMENTIONED UPPER LVL SHORT
WAVE TROUGH WILL CONTINUE TO MIGRATE FURTHER E WITH SHOWERS
GRADUALLY DECREASING THIS AFTERNOON AND EVENING.

THE SFC RIDGE IS EXPECTED TO MIGRATE S AND REACH THE ISLANDS BY
EARLY NEXT WEEK WITH WEAKENING TRADES BECOMING LIGHT AND VARIABLE.
THIS SYNOPTIC SCENARIO MAY ALLOW FOR LOCAL LAND AND SEA BREEZES TO
DEVELOP FROM SUN NIGHT THROUGH TUE. INTERIOR AND LEEWARD SHOWERS ARE
POSSIBLE WITH THE SEA BREEZES DURING THE AFTERNOON HOURS...BUT
RAINFALL ACCUMULATIONS SHOULD REMAIN LIGHT.

A NEW SURFACE RIDGE WILL BUILD SE TOWARDS THE ISLANDS ON WED WITH A
RETURN TO A MORE TYPICAL TRADE WIND WEATHER REGIME.

&&

.AVIATION...
TRADE WINDS WILL PRODUCE ISOL MVFR CIGS AND VIS IN SHRA OVER
WINDWARD SLOPES TODAY. LEEWARD AREAS AND TERMINALS WILL EXPERIENCE
VFR CONDITIONS THIS MORNING WITH BRIEF...ISOLATED AREAS OF MVFR CIGS
POSSIBLE THIS AFTERNOON.

THICK HIGH CLOUDS WILL CONTINUE TO STREAM OVER THE ISLANDS FROM THE
WEST THIS MORNING...AND AIRMET ZULU IS IN EFFECT FOR LIGHT TEMPO
MODERATE RIME ICE BETWEEN 150 AND FL300. HIGH CLOUDS WILL BEGIN TO
THIN FROM WEST TO EAST DURING THE AFTERNOON...WITH AIRMET ZULU
LIKELY BEING LIMITED TO THE BIG ISLAND BY EVENING.

&&

.MARINE...
THE PERSISTENT NORTHEAST SWELL REMAINS HIGH ENOUGH TO JUSTIFY AN
EXTENSION OF THE HIGH SURF ADVISORY FOR EAST FACING SHORES THROUGH
6 PM THIS EVENING. ALSO...A RISING NORTHWEST SWELL IS ALSO BRINGING
ADVISORY LEVEL SURF TO NORTH FACING SHORES OF THE SMALLER ISLANDS
AND FOR WEST FACING SHORES OF KAUAI TODAY. THE COASTAL HAZARD
MESSAGE PRODUCT...CFW...HAS BEEN UPDATED TO REFLECT THESE CHANGES.
WE EXPECT THE SURF TO DROP BELOW THE ADVISORY THRESHOLD BY EARLY
THIS EVENING...BUT WE WILL KEEP MONITORING THE BUOYS TONIGHT.

THE NEXT NORTH NORTHWEST SWELL ARRIVING SATURDAY NIGHT WILL BOOST
SURF WELL ABOVE THE ADVISORY THRESHOLD AND COULD REQUIRE A WARNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA-BIG ISLAND NORTH AND EAST.

&&

DISCUSSION/MARINE...REYNES
AVIATION...WROE

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.